Geometric and Functional Analysis

, Volume 22, Issue 1, pp 213–239 | Cite as

Conformal Dimension And Random Groups

Article

Abstract

We give a lower and an upper bound for the conformal dimension of the boundaries of certain small cancellation groups.

We apply these bounds to the few relator and density models for random groups. This gives generic bounds of the following form, where l is the relator length, going to infinity.

  1. (a)

    \({1 + 1/C < \mathcal{C}{\rm dim}(\partial_{\infty}G) < Cl/{\rm log}(l)}\) , for the few relator model, and

     
  2. (b)

    \({1 + l/(C\, {\rm log}(l)) < \mathcal{C}{\rm dim}(\partial_{\infty}G) < Cl}\) , for the density model, at densities d < 1/16.

     

In particular, for the density model at densities d < 1/16, as the relator length l goes to infinity, the random groups will pass through infinitely many different quasi-isometry classes.

Keywords and phrases

Conformal dimension random groups 

2010 Mathematics Subject Classification

Primary 20F65 Secondary 20F06 20F67 20P05 57M20 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. AO.
    G.N. Arzhantseva, A.Yu. Ol′shanskiĭ, Generality of the class of groups in which subgroups with a lesser number of generators are free, Mat. Zametki 59:4 (1996), 489-496, 638.Google Scholar
  2. BF.
    Bonk M., Foertsch T.: Asymptotic upper curvature bounds in coarse geometry. Math. Z. 253(4), 753–785 (2006)MathSciNetMATHCrossRefGoogle Scholar
  3. Bo1.
    Bourdon M.: Au bord de certains polyèdres hyperboliques. Ann. Inst. Fourier (Grenoble) 45(1), 119–141 (1995)MathSciNetMATHCrossRefGoogle Scholar
  4. Bo2.
    Bourdon M.: Immeubles hyperboliques, dimension conforme et rigidité de Mostow. Geom. Funct. Anal. 7(2), 245–268 (1997)MathSciNetMATHCrossRefGoogle Scholar
  5. BrH.
    Bridson M.R., Haefliger A.: Metric Spaces of Non-Positive Curvature, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 319. Springer-Verlag, Berlin (1999)Google Scholar
  6. C.
    Champetier C.: Propriétés statistiques des groupes de présentation finie. Adv. Math. 116(2), 197–262 (1995)MathSciNetMATHCrossRefGoogle Scholar
  7. Co.
    Coornaert M.: Mesures de Patterson-Sullivan sur le bord d’un espace hyperbolique au sens de Gromov. Pacific J. Math. 159(2), 241–270 (1993)MathSciNetMATHGoogle Scholar
  8. DGP.
    F. Dahmani, V. Guirardel, P. Przytycki, Random groups do not split, Math. Ann., to appear.Google Scholar
  9. G.
    É. Ghys, Groupes aléatoires (d’aprés Misha Gromov,. . .), Astérisque (294):viii (2004), 173-204.Google Scholar
  10. Gr1.
    M. Gromov, Hyperbolic groups, in “Essays in Group Theory”, Math. Sci. Res. Inst. Publ. 8, Springer, New York (1987), 75-263.Google Scholar
  11. Gr2.
    M. Gromov, Asymptotic invariants of infinite groups, in “Geometric Group Theory 2 (Sussex, 1991),” London Math. Soc. Lecture Note Ser. 182 Cambridge Univ. Press, Cambridge (1993), 1-295.Google Scholar
  12. H.
    Heinonen J.: Lectures on Analysis on Metric Spaces. Universitext. Springer-Verlag, New York (2001)CrossRefGoogle Scholar
  13. KS.
    Kapovich I., Schupp P.: Genericity, the Arzhantseva-Ol′shanskii method and the isomorphism problem for one-relator groups. Math. Ann. 331(1), 1–19 (2005)MathSciNetMATHCrossRefGoogle Scholar
  14. KSS.
    Kapovich I., Schupp P., Shpilrain V.: Generic properties of Whitehead’s algorithm and isomorphism rigidity of random one-relator groups. Pacific J. Math. 223(1), 113–140 (2006)MathSciNetMATHCrossRefGoogle Scholar
  15. Kl.
    B. Kleiner, The asymptotic geometry of negatively curved spaces: uniformization, geometrization and rigidity, in “International Congress of Mathematicians II, Eur. Math. Soc., Zürich (2006), 743-768.Google Scholar
  16. LS.
    Lyndon R.C., Schupp P.E.: Combinatorial Group Theory. Ergebnisse der Mathematik und ihrer Grenzgebiete 89. Springer-Verlag, Berlin (1977)Google Scholar
  17. M.
    Mackay J.M.: Spaces and groups with conformal dimension greater than one. Duke Math. J. 153(2), 211–227 (2010)MathSciNetMATHCrossRefGoogle Scholar
  18. MT.
    Mackay J.M., Tyson J.T.: Conformal Dimension: Theory and Application, University Lecture Series 54. American Mathematical Society, Providence: RI (2010)Google Scholar
  19. O1.
    Y. Ollivier, A January 2005 Invitation to Random Groups, Ensaios Matemáticos [Mathematical Surveys] 10, Sociedade Brasileira de Matemática, Rio de Janeiro (2005).Google Scholar
  20. O2.
    Ollivier Y.: Growth exponent of generic groups. Comment. Math. Helv. 81(3), 569–593 (2006)MathSciNetMATHCrossRefGoogle Scholar
  21. O3.
    Ollivier Y.: Some small cancellation properties of random groups. Internat. J. Algebra Comput. 17(1), 37–51 (2007)MathSciNetMATHCrossRefGoogle Scholar
  22. OW.
    Ollivier Y., Wise D.T.: Cubulating random groups at density less than 1/6. Trans. Amer. Math. Soc. 363, 4701–4733 (2011)MathSciNetMATHCrossRefGoogle Scholar
  23. P.
    Pansu P.: Dimension conforme et sphère à à l’infini des variétés á courbure négative. Ann. Acad. Sci. Fenn. Ser. A I Math. 14(2), 177–212 (1989)MathSciNetMATHGoogle Scholar
  24. Pa.
    Paulin F.: Un groupe hyperbolique est déterminé par son bord. J. London Math. Soc. (2) 54(1), 50–74 (1996)MathSciNetMATHGoogle Scholar
  25. S.
    Shukhov A.G.: On the dependence of the growth exponent on the length of the defining relation. Mat. Zametki 65(4), 612–618 (1999)MathSciNetGoogle Scholar
  26. St.
    Strebel R.: Appendix, Small cancellation groups, in “Sur les groupes hyperboliques d’après Mikhael Gromov (Bern, 1988)”. Birkhäuser Progr. Math. 83, 227–273 (1990)MathSciNetGoogle Scholar
  27. TV.
    Tukia P., Väisälä J.: embeddings of metric spaces. Ann. Acad. Sci. Fenn. Ser. A I Math. 5(1), 97–114 (1980)MathSciNetMATHGoogle Scholar

Copyright information

© Springer Basel AG 2012

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Illinois at Urbana-ChampaignUrbanaUSA
  2. 2.Mathematical InstituteOxfordUK

Personalised recommendations